The Food and Drug Administration (FDA) is recommending that clinicians discuss with their patients the potential for some medicines to cause photosensitivity that can lead to sunburn-like symptoms, a rash, or other unwanted side effects.
Types of photosensitivity include photoallergy and phototoxicity, both of which occur after exposure to ultraviolet light (natural sunlight or artificial light). Medications that can cause sensitivity to the sun include the following:
- Alpha-hydroxy acids in cosmetics
- Antibiotics (ciprofloxacin, doxycycline, levofloxacin, ofloxacin, tetracycline, trimethoprim)
- Antifungals (flucytosine, griseofulvin, voricanozole)
- Antihistamines (cetirizine, diphenhydramine, loratadine, promethazine, cyproheptadine)
- Cholesterol lowering drugs (simvastatin, atorvastatin, lovastatin, pravastatin)
- Diuretics (thiazide diuretics: hydrochlorothiazide, chlorthalidone, chlorothiazide.; other diuretics: furosemide and triamterene)
- Non-steroidal anti-inflammatory drugs (ibuprofen, naproxen, celecoxib, piroxicam, ketoprofen)
- Oral contraceptives and estrogens
- Phenothiazines (tranquilizers, anti-emetics: examples, chlorpromazine, fluphenazine, promethazine, thioridazine, prochloroperazine)
- Psoralens (methoxsalen, trioxsalen)
- Retinoids (acitretin, isotretinoin)
- Sulfonamides (acetazolamide, sulfadiazine, sulfamethizole, sulfamethoxazole, sulfapyridine, sulfasalazine, sulfasoxazole)
- Sulfonylureas for type 2 diabetes (glipizide, glyburide)
RELATED: Sun Exposure in the Military Ups Skin Cancer Risk in Veterans
Clinicians should advise patients taking these medications to seek shade when outside, wearing protective clothing to limit sun exposure, and use a broad-spectrum sunscreen of SPF 30 or higher regularly as directed.
For more information call (888) 463-6332 or visit FDA.gov.